Florida, 2023

Damaging Winds in Florida, August 15, 2023

August 15, 2023 · NWS TAE · 6 events in 2 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 15, 12:58 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 15, 12:58 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
258 PM EDT Tue Aug 15 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Wednesday)
Issued at 215 PM EDT Tue Aug 15 2023

The heat will make way for showers and thunderstorms this evening.
Ahead of a weak cold front, mid-level lapse rates and instability
will allow for widespread scattered showers and thunderstorms later
this afternoon and expected to persist into the overnight hours.
These storms will be capable of producing strong gusty winds. Storms
that develop are expected to move rather slowly, so heavy downpours
that could lead to nuisance flooding will also be a concern. The SPC
and WPC have highlighted the region today through tonight in a
Marginal risk for severe weather and excessive rainfall
respectively. The front will still be traversing east/southeast
across the region on Wednesday, keeping rain in the forecast. Behind
the front, drier air is expected to reduce the precip chances for
our SE Alabama counties. Temperatures will be slightly cooler on
Wednesday due to the rain and the frontal passage.

PoPs for this evening will increase through the afternoon hours with
a widespread 60 to 70 percent, with the highest chances expected
over SE AL and SW GA where the front will be first approaching.
Overnight, rain chances drop off a bit as the air stabilizes a
little. Rain chances pick up again Wednesday afternoon, mainly in
the FL Big Bend region along the frontal boundary. PoPs will be
around 70-80 percent for the FL Big Bend. As mentioned earlier,
there will be a sharp gradient behind the front as drier air will
filter in, lowering PoPs to the northwest.

Temperatures on Wednesday will be in the low 90s for the afternoon
with heat indices reaching 106 along the immediate coast, below heat
advisory criteria. Overnight lows will be in the low to mid 70s.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 215 PM EDT Tue Aug 15 2023

Weak front will continue to slide south and east Wednesday night
and Thursday, but as the parent supporting trough lifts northeast,
the front will eventually wash out Thursday night as ridging from
an upper high builds in. Best rain chances Thursday will be along
the coast and eastern Big Bend with lesser chances further north
as drier air builds in from the north through the day Thursday and
Thursday night. Highs Thursday will remain tempered somewhat by
clouds and rain chances especially through our Florida counties
with highs in the low 90s. Further west, highs will return to the
mid 90s with decreasing clouds. Dewpoints in this area will be in
the upper 60s so heat indices will top out in the mid to upper
90s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 215 PM EDT Tue Aug 15 2023

By Friday the area will be in a post frontal regime with an upper
high situated in the southern Plains and north to northeast upper
flow set up through the southeast US. The drier air from the north
will help suppress shower and thunderstorm activity with mainly
below normal rain chances this period. A tropical wave will move
through the Gulf this weekend and early next week but will be kept
mostly south of the area due to the sprawling upper high. A
relative return to the heat will occur with upper 90s and around
100 degrees will return but the drier air will help keep us out of
excessive heat indices.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Tue Aug 15 2023

Showers and thunderstorms are firing up and moving inland from
the coast affecting our southern terminals. A cold front will move
in from the northwest which will bring thunderstorms to the DHN
and ABY terminals around 20z. Thunderstorms will be capable of
producing strong gusty winds. Vsbys may be reduced in heavier
thunderstorms. VFR cigs are expected through the TAF period except
for DHN and ABY where a low deck of SCT to BKN clouds are
expected around daybreak, but should lift by mid morning.

&&

.MARINE...
Issued at 215 PM EDT Tue Aug 15 2023

A frontal boundary will slowly approach the marine waters through
Thursday with fairly widespread coverage of storms expected,
especially in the overnight hours. Winds will generally remain
light around 5 to 10 knots with seas around 2 feet through the
rest of the week. Favorable marine conditions will continue into
the weekend.

&&

.FIRE WEATHER...
Issued at 215 PM EDT Tue Aug 15 2023

Wet weather is expected throughout the day on Wednesday, which will
also have slightly cooler temperatures. The thunderstorms may bring
erratic winds and frequent lightning. Storms will not be moving
quickly so, decent downpours can be expected. Precip activity is
expected to begin clearing Wednesday afternoon for our SE AL
counties as drier air begins to filter in. On Thursday, dispersions
will increase for areas along and north of I-10, with values above
70 in our Alabama and Georgia districts, while rain chances remain
for the Florida districts.

&&

.HYDROLOGY...
Issued at 215 PM EDT Tue Aug 15 2023

A slow moving cold front will slide through the area through
Thursday and help focus rain chances along and to the south of
this feature. 1 to 3 inches of rainfall can be expected during
this time with decreasing moisture behind the front heading into
the weekend. No widespread flooding is anticipated but minor
nuisance flooding could occur in poor drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  92  74  91 /  50  80  40  50
Panama City   78  90  78  91 /  50  60  40  40
Dothan        73  91  71  93 /  70  40  20  20
Albany        73  90  72  92 /  70  50  30  20
Valdosta      74  92  73  91 /  50  80  40  50
Cross City    76  91  76  90 /  60  80  60  80
Apalachicola  79  90  79  90 /  60  70  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ015>019-026>029-
     034-115-118-127-128-134.

     Excessive Heat Warning until 7 PM EDT /6 PM CDT/ this evening
     for FLZ007>014-108-112-114.

     High Rip Current Risk until 9 PM EDT /8 PM CDT/ this evening for
     FLZ114.

GA...Heat Advisory until 7 PM EDT this evening for GAZ120>131-142>148-
     155>161.

AL...Heat Advisory until 6 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...Montgomery
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...Scholl

In the hours before

Special weather statement, Aug 15, 1:42 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Tue Aug 15 2023

ALZ067-GAZ121>123-142-152030-
Henry AL-Randolph GA-Calhoun GA-Clay GA-Early GA-
342 PM EDT Tue Aug 15 2023

...Strong thunderstorms will impact portions of east central Henry
County in southeastern Alabama, Clay, southwestern Randolph,
northwestern Calhoun and northwestern Early Counties in southwestern
Georgia through 430 PM EDT/330 PM CDT/...

At 342 PM EDT/242 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cuthbert to near Fort
Gaines. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Gaines, Bellville, Bluffton, Harrisons Mill, Shorterville,
Walter F. George Lock And Dam, Zetto, Carnegie, Moye, Hayes, Pecan,
Randolph Co A/p, Fountain Bridge, Shivers Mill, Ferrell Crossroads,
Coleman, Jones Crossing, Bethel, Suttons Corner and Cotton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8461 3141 8503 3161 8518 3178 8491
TIME...MOT...LOC 1942Z 318DEG 11KT 3174 8488 3162 8509

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, Aug 15, 1:46 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM CDT Tue Aug 15 2023

FLZ008>010-152030-
Central Walton FL-Holmes FL-Washington FL-
246 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of east central Walton,
central Holmes and northern Washington Counties through 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bonifay, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Chipley, Bonifay, Bradford, Ponce De Leon, Caryville, Wausau,
Westville, Hinsons Crossroads, Whitehead Crossroads, Cerrogordo,
Gritney, Knox Hill, Hickory Hill, Izagora, Smyrna, Bahoma, Sylvania,
Johnson Crossroads and Brock Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3070 8599 3093 8593 3087 8559 3086 8560
      3083 8560 3083 8549 3078 8548 3078 8543
      3057 8544 3060 8601
TIME...MOT...LOC 1945Z 249DEG 20KT 3082 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

01-GONZALEZ
Special weather statement, Aug 15, 1:51 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Tue Aug 15 2023

GAZ147-148-159-160-152030-
Berrien GA-Brooks GA-Lowndes GA-Cook GA-
351 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of southeastern Cook,
south central Berrien, northwestern Lowndes and north central Brooks
Counties through 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hahira, or 9 miles northwest of Valdosta, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valdosta, Hahira, Moody Air Force Base, Morven, Cecil, Barney, New
Lois and I-75 At Exit 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3089 8350 3102 8354 3120 8328 3106 8323
      3091 8319
TIME...MOT...LOC 1951Z 235DEG 12KT 3098 8340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-BUNKER
Special weather statement, Aug 15, 2:01 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM CDT Tue Aug 15 2023

ALZ065-152045-
Coffee AL-
301 PM CDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of Coffee County
through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Elba, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Enterprise, Fort Novosel, New Brockton, Lee, Kinston, Pine
Level, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p,
Lucile, Ino, Turner Crossroads, Central City, Camp Humming Hills,
Clintonville, Wise Mill, Goodman and Camp Alaflo Bsa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3150 8579 3120 8579 3119 8619 3124 8620
TIME...MOT...LOC 2001Z 282DEG 22KT 3144 8621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, Aug 15, 2:03 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
403 PM EDT Tue Aug 15 2023

FLZ028-029-034-134-152100-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Lafayette FL-
403 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of Lafayette, northern
Dixie and east central Taylor Counties through 500 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or near Mayo, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayo, Cross City, Shamrock, Cross City Airport, Smith, Buckville,
Guaranto Springs, Alton, Fletcher Springs, Mayo Junction, Townsend,
Hines, Jonesboro, Grady, Hatch Bend, Foley, Fletcher, San Pedro
Junction, Day and Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2964 8296 2962 8297 2960 8333 2993 8326
      2999 8335 3003 8359 3018 8344 3022 8324
      3011 8323 3010 8318 3010 8312 3008 8307
      2996 8295 2996 8293 2989 8292 2988 8288
TIME...MOT...LOC 2003Z 246DEG 7KT 3012 8324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-BUNKER
Special weather statement, Aug 15, 2:14 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Tue Aug 15 2023

GAZ127-145-146-152100-
Worth GA-Colquitt GA-Mitchell GA-
414 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northeastern
Mitchell, northwestern Colquitt and southern Worth Counties through
500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 11 miles southeast of Putney, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Baconton, Poulan, Doerun, Schley, Funston, Sumner, Sale
City, Bridgeboro, Minton, Flint, Anderson City, Tempy, Parkerville,
Lester, Sigsbee, Pritchetts, Poplar Arbor Church, Crestwood and
Greenough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8373 3117 8384 3129 8424 3136 8421
      3136 8420 3138 8420 3140 8418 3141 8418
      3142 8415 3144 8414 3144 8400 3146 8400
      3146 8398 3147 8398 3148 8399
TIME...MOT...LOC 2014Z 284DEG 11KT 3134 8400

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-BUNKER

The radar

The Eglin Afb radar (KEVX), 58 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 15, 2:18 PM CST
Where
Jackson County, 0.91 mi NW of Cottondale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.800, -85.380

A tree was blown down in the Cottondale area.

Thunderstorm Wind, Jackson

When
August 15, 2:18 PM CST
Where
Jackson County, Campbellton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.400

A tree was blown down in Campbellton.

Thunderstorm Wind, Jackson

When
August 15, 2:36 PM CST
Where
Jackson County, (Mai)marianna Municipal Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.830, -85.180

KMAI gusted to 59 mph.

Thunderstorm Wind, Jackson

When
August 15, 2:48 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.230

A tree was blown down in the Marianna area.

Thunderstorm Wind, Walton

When
August 15, 5:57 PM CST
Where
Walton County, 0.91 mi NW of Clear Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.980, -86.350

Multiple trees were blown down on power lines near the Florida state line with Covington county, AL.

Thunderstorm Wind, Walton

When
August 15, 7:15 PM CST
Where
Walton County, 1.86 mi ENE of Santa Rosa Beach
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.395, -86.194

A Tempest weather station gusted to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130931, 1130932, 1130933, 1130934, 1130935, 1132078.